Tornadoes · United States · Texas · 2017
EF0 tornado, Walburg, Texas, January 13, 2017
This EF0 tornado ran 1.2 miles across Williamson County on January 13, 2017, touching down at 9:33 AM CST and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 13, 2017
- Touchdown
- 9:33 AM CST (15:33 UTC)
- Lifted
- 9:36 AM CST (15:36 UTC)
- On the ground
- 3 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Williamson County
- Touchdown point
- 30.722, -97.582
- Lift-off point
- 30.739, -97.579
- Record number
- 1701130933-01
What the Weather Service recorded
A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.
A tornado formed near FM 1105, roughly 1 mile south of FM 972 and Walburg. The tornado tracked north for just over one mile, damaging 4 homes and 1 business. The most significant damage occurred at a business where a large section of the metal roof was taken off. Minor roof and shingle damage, as well as damage to vegetation, occurred at several homes. The tornado dissipated near FM 972 in Walburg. The peak wind was estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Jan 13, 6:02 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 13, 6:02 AM CST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 602 AM CST Fri Jan 13 2017 .AVIATION... ISOLD/SCT SHRA are expected across our area today through Saturday morning. Have mentioned VCSH for the TAF sites this morning and for KAUS overnight into Saturday. Will monitor radar trends for possible SHRA mentions. IFR/MVFR CIGs and patchy VSBYS will slowly lift to mainly VFR this afternoon, then fall back to IFR/MVFR tonight. SE winds 5 to 15 KTS will prevail. However, a cold front over Central Texas may move south into parts of the Hill Country to along the I-35 corridor and stall today into tonight and then lift back north of Saturday. This may bring NE winds to KAUS. && .PREV DISCUSSION... /ISSUED 331 AM CST Fri Jan 13 2017/ SHORT TERM (Today through Saturday)... Upper air analysis last evening showed a trough over the west coast and west-southwesterly flow over Texas. At the surface, a cold front stretched from a low over southeastern Oklahoma to Waco to San Angelo. Winds across our CWA were from the southeast and dewpoint temperatures were generally in the 60s. The front will stall pretty much where it is. Southeasterly low level flow will continue during this period. We will stay in the warm sector and rain chances will increase today with mainly light rain possible through this period. Cloudy skies will keep temperatures down a few degrees today and tomorrow. LONG TERM (Saturday Night through Thursday)... We don't expect much change Saturday night with continued low chances for rain. A Pacific frontal system will make a slow trek through Texas Sunday and Monday. This front will enter our western area late Sunday and move across from west to east overnight and during the day Monday stalling near our eastern border. This is somewhat slower than previous model runs and we now expect Sunday night and Monday to be the most active period. Models are still consistent with increasing instability and vertical wind shear with the front. There could be some strong thunderstorms and locally heavy rain. The strongest storms look like they may be over our northern area. The heaviest rain will likely be across the eastern half of the CWA. The slow moving front will linger in the region Tuesday. It will clear the area Wednesday bringing dry weather for the end of the period. Temperatures will be cooler Tuesday and then begin to warm back up Wednesday and Thursday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 61 73 61 73 / 40 30 30 30 50 Austin Bergstrom Intl Airport 76 61 74 61 74 / 40 30 30 30 50 New Braunfels Muni Airport 77 62 75 62 74 / 40 30 30 30 50 Burnet Muni Airport 72 55 68 56 69 / 50 30 40 30 60 Del Rio Intl Airport 74 64 74 63 75 / 30 40 30 40 50 Georgetown Muni Airport 74 57 70 57 71 / 50 30 30 20 60 Hondo Muni Airport 77 64 75 62 75 / 40 40 30 30 50 San Marcos Muni Airport 77 63 75 61 74 / 40 30 30 30 50 La Grange - Fayette Regional 78 64 75 63 75 / 30 20 20 20 40 San Antonio Intl Airport 77 64 75 62 74 / 40 40 30 30 50 Stinson Muni Airport 78 65 76 63 75 / 40 40 30 30 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...05
Hazardous weather outlook, Jan 13, 3:46 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 346 AM CST FRI JAN 13 2017 TXZ171>173-183>194-202>209-217>225-228-141000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 346 AM CST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY WHEN AN UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH SOUTH-CENTRAL TEXAS. LOCALLY HEAVY RAIN IS POSSIBLE AND MAY CAUSE SOME FLOODING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
3.6 hours before the tornado, 235 km from the path. January 13, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97400 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 0.6 K/km
Fort Worth, TX (KFWD), 00:00Z
8.4 hours after it, 235 km from the path. January 14, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92193 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.0 K/km
The surface observations
Georgetown (Awos) (GTU), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 13:35 UTC | 100° 4 kt | 1024 | ||||
| 13:40 UTC | 100° 4 kt | 1024 | ||||
| 13:45 UTC | 100° 5 kt | 1024 | ||||
| 13:50 UTC | 90° 6 kt | 1024.4 | ||||
| 13:50 UTC | 66.2 | 64.4 | 80° 6 kt | 1024.4 | ||
| 13:55 UTC | 100° 5 kt | 1024.4 | ||||
| 14:00 UTC | 100° 4 kt | 1024.4 | ||||
| 14:05 UTC | 100° 5 kt | 1024.4 | ||||
| 14:10 UTC | 110° 5 kt | 1024.4 | ||||
| 14:15 UTC | 110° 5 kt | 1024.7 | ||||
| 14:20 UTC | 110° 5 kt | 1024.7 | ||||
| 14:25 UTC | 100° 5 kt | 1024.7 | ||||
| 14:30 UTC | 100° 6 kt | 1024.7 | ||||
| 14:35 UTC | 100° 7 kt | 1024.7 | ||||
| 14:40 UTC | 110° 7 kt | 1024.7 | ||||
| 14:45 UTC | 140° 8 kt | 1025.1 | ||||
| 14:50 UTC | 150° 8 kt | 1025.1 | ||||
| 14:55 UTC | 120° 5 kt | 1025.1 | ||||
| 15:00 UTC | 140° 6 kt | 1025.4 | ||||
| 15:05 UTC | 140° 6 kt | 1025.4 | ||||
| 15:10 UTC | 140° 5 kt | 1025.4 | ||||
| 15:15 UTC | 160° 3 kt | 1025.4 | ||||
| 15:20 UTC | 150° 3 kt | 1025.7 | ||||
| 15:25 UTC | 180° 4 kt | 1025.7 | ||||
| 15:30 UTC | 200° 4 kt | 1025.7 | ||||
| 15:33 UTC | 66.2 | 62.6 | 150° 3 kt | 1025.7 | ||
| 15:35 UTC | 150° 3 kt | 1025.7 | ||||
| 15:40 UTC | 150° 3 kt | 1026.1 | ||||
| 15:45 UTC | 150° 4 kt | 1026.1 | ||||
| 15:50 UTC | 66.2 | 62.6 | 150° 3 kt | 1026.1 | ||
| 15:50 UTC | 150° 5 kt | 1026.1 | ||||
| 15:55 UTC | 140° 4 kt | 1026.1 | ||||
| 16:00 UTC | 160° 3 kt | 1026.1 | ||||
| 16:05 UTC | 140° 4 kt | 1026.1 | ||||
| 16:10 UTC | 0° 0 kt | 1026.1 | ||||
| 16:15 UTC | 130° 3 kt | 1026.1 | ||||
| 16:20 UTC | 150° 6 kt | 1026.1 | ||||
| 16:25 UTC | 160° 9 kt | 1026.4 | ||||
| 16:30 UTC | 160° 9 kt | 1026.4 | ||||
| 16:35 UTC | 160° 7 kt | 1026.4 | ||||
| 16:40 UTC | 170° 10 kt | 17 | 1026.4 | |||
| 16:45 UTC | 170° 8 kt | 17 | 1026.4 | |||
| 16:48 UTC | 71.6 | 66.2 | 160° 9 kt | 17 | 1026.4 | |
| 16:50 UTC | 170° 10 kt | 17 | 1026.4 | |||
| 16:55 UTC | 160° 9 kt | 14 | 1026.4 | |||
| 17:00 UTC | 1026.4 | |||||
| 17:05 UTC | 150° 12 kt | 17 | 1026.1 | |||
| 17:10 UTC | 170° 11 kt | 17 | 1026.4 | |||
| 17:15 UTC | 170° 10 kt | 1026.1 | ||||
| 17:20 UTC | 170° 10 kt | 1026.1 | ||||
| 17:25 UTC | 160° 8 kt | 1026.1 | ||||
| 17:30 UTC | 160° 8 kt | 16 | 1026.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Hood radar (KGRK), 19 km away, was scanning. The volume nearest the touchdown began at 15:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:33 UTC | TORNADO | 1 S Walburg | Williamson, TX | TRAINED SPOTTER WITH VIDEO CONFIRMED A TORNADO JUST SOUTH OF THE INTERSECTION OF FM 1105 AND FM 972 NEAR WALBURG. DAMAGE OCCURED TO A TIN ROOF OF A HOME AND A BUSINESS. A UTILITY TRAILER WAS ALSO BLOWN OVER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.